Intra-Operative Floppy Iris Syndrome (IFIS) occurs primarily with the use of systemic tamsulosin (Flomax), a medication that aids in urinary flow. It can make the iris sphincter tone too relaxed, prevent dilation, and cause the iris to behave in a floppy manner during cataract surgery. Once a patient has taken tamsulosin or similar medications, the change to the iris tone is permanent and stopping the medication will not alleviate the ocular issues during cataract surgery.
Every cataract surgeon will need to know how to deal with IFIS and iris prolapse during cataract surgery and we have already covered this topic extensively. Today we have a video performed by an ophthalmology resident in Spain, Dr. Rivera Pérez de Rada and the results are excellent. There is always room for improvement, but this beginning surgeon does a very good job of managing the challenges and completes the case successfully.
Click below to learn from this resident case of IFIS with Iris Prolapse: